Prochlorperazine is a drug used to treat severe nausea and vomiting. It is a member of the class of medicines called phenothiazines, some of which are used to treat mental disturbances. Prochlorperazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Prochlorperazine can be poisonous in large amounts.
Prochlorperazine is found in these products:
Below are symptoms of prochlorperazine overdose in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
BLADDER AND KIDNEYS
- Difficult or slow urination
- Inability to completely empty the bladder
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Difficulty swallowing
- Dry mouth
- Nasal congestion
- Small or large pupils
- Sores in the mouth, on the tongue or in the throat
- Yellow eyes due to jaundice
HEART AND BLOOD
- Low blood pressure (severe)
- Pounding heartbeat
- Rapid heartbeat
MUSCLES AND JOINTS
- Muscle spasms
- Muscle stiffness
- Rapid, involuntary movements of the face (chewing, blinking, grimaces, and tongue movements)
- Agitation, irritability, confusion
- Convulsions (seizures)
- Disorientation, coma
- Low body temperature
- Restlessness linked with repeated foot shuffling, rocking, or pacing
- Tremor, motor tics that the person cannot control
- Uncoordinated movement, slow movement, or shuffling (with long-term use or overuse)
- Changes in menstrual patterns
- Sun sensitivity, rapid sunburn
- Skin color changes
STOMACH AND INTESTINES
- Loss of appetite
Some of these symptoms may occur, even when the medicine is taken properly.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- CT scan (computerized axial tomography or advanced brain imaging)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to treat symptoms
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
Prochlorperazine is fairly safe. Most likely, an overdose will only cause drowsiness and some side effects, such as uncontrolled movements of the lips, eyes, head, and neck for a short time. These movements may continue if they are not treated quickly and correctly.
In rare cases, an overdose can cause more serious symptoms. Nervous system symptoms may be permanent. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely. Life-threatening heart rhythm disturbances may be difficult to treat, and may result in death. Survival past 2 days is usually a good sign
Aronson JK. Prochlorperazine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:954-955.
Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.
Last reviewed on: 6/26/2019
Reviewed by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.